MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH ORACLE LATERAL QUICK INSERTER DISTRACTOR; MISC ORTHO SURGICAL INSTR

OBERDORF SYNTHES PRODUKTIONS GMBH ORACLE LATERAL QUICK INSERTER DISTRACTOR; MISC ORTHO SURGICAL INSTR
Catalog Number 03.809.921
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Direct lateral interbody fusion, (b)(6) 2019.Patient anatomy proved challenging to perform discectomy and subsequently surgeon reported difficulty inserting the oracle quick inserter distractor.The surgeon preceded to use the device off label by using a mallet to impact the device into the disc space.As the device was being used to insert cage it became progressively more difficult to rotate the inserter handle until the surgeon was unable to rotate the handle either in or out.The cage had been inserted as imaged using fluoroscopy.The surgeon then, using a mallet, removed the device.This action of removing the device also partly explanted the oracle cage.The cage was repositioned using the oracle impactor (03.809.881) upon inspection after the case jnj representative observed the pusher component to not move as designed and prevented the handle from rotating, rendering the device unserviceable.10 minute delay to the procedure.Patient outcome post surgery: nil adverse outcomes reported.Male patient initials m.A.; aged (b)(6) years; dob (b)(6) 1937.Concomitant devices reported: unknown impaction instruments: hammer/mallet: spine (part# unknown, lot# unknown, quantity# 1) oracle impactor (part# 03.809.881, lot# unknown, quantity# 1) unknown cage/spacers (part# unknown, lot# unknown, quantity# 1).This complaint involves one (1) device.This is 1 of 1 for report (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: part: 03.809.921, lot: 3511035, manufacturing site: hägendorf, release to warehouse date: 07.February 2011.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Visual inspection: the visual inspection has shown that upon turning the handle, thread bar and pusher jammed.After this occurrence the returned instrument does not work as intended.The article in question is in a used condition.Functional test: a functional test can not be performed of the detected damage.Drawing/specification review: the review of the manufacturing documents revealed that the current tolerances of the pusher and the shaft are quite narrow and may provoke jamming additionally.The complained instrument was manufactured in february 2011.Therefore and as we already had similar complaints our product development centre did adapt the design meanwhile to avoid such an occurrence in the future.Similar complaint condition has been addressed earlier through a capa and the design change was implemented.Summary: the received condition agree with the complaint description and the complaint therefore is confirmed.The investigation has shown that upon turning the handle, thread bar and pusher jammed.After this occurrence the returned instrument does not work as intended.We can assume that the surface of the threaded rod and the corresponding surface on the pusher show significant signs of wear, most likely caused by a third body between the two parts.The review of the manufacturing documents revealed that the current tolerances of the pusher and the shaft are quite narrow and may provoke jamming additionally.The complained instrument was manufactured in february 2011.The root cause was identified during the performed customer quality evaluation and therefore the in the investigation flow listed remaining investigation steps "dimensional inspection:" are not required.The oracle lateral quick inserter distractor was not functioning as intended, however no additional actions are required as a capa has already been implemented to correct the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
ORACLE LATERAL QUICK INSERTER DISTRACTOR
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key9416799
Report Number8030965-2019-70807
Device Sequence Number13880883
Product Code LXH
UDI-Device Identifier07611819923577
UDI-Public(01)07611819923577
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.809.921
Device Lot Number3511035
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/17/2019
Initial Date Received by Manufacturer 11/15/2019
Supplement Date Received by Manufacturer01/09/2020
Initial Report FDA Received Date12/05/2019
Supplement Report FDA Received Date01/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ORACLE IMPACTOR; UNK - CAGE/SPACERS; UNK - IMPACTION INSTRUMENTS: HAMMER/MALLET: SPINE
Patient Age82 YR